Alert archive / Indiana / Gale Warnings in 2024
Gale Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 27, 2024, 4:54 AM EST. It took effect at Feb 28, 2024, 1:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2024, 4:54 AM EST (09:54 UTC)
- In effect from
- Feb 28, 2024, 1:00 AM EST
- Expired
- Feb 28, 2024, 7:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
056 WHUS73 KIWX 270954 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 454 AM EST Tue Feb 27 2024 LMZ043-046-271800- /O.NEW.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 454 AM EST Tue Feb 27 2024 ...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots and waves 8 to 13 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 1 AM to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
657 WHUS73 KIWX 271531 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1031 AM EST Tue Feb 27 2024 LMZ043-046-272345- /O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1031 AM EST Tue Feb 27 2024 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots and waves 8 to 13 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 1 AM to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
564 WHUS73 KIWX 272017 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 317 PM EST Tue Feb 27 2024 LMZ043-046-280430- /O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 317 PM EST Tue Feb 27 2024 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 40 knot gales expected. Waves 8 to 13 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 1 AM to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
306 WHUS73 KIWX 280221 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 921 PM EST Tue Feb 27 2024 LMZ043-046-281030- /O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 921 PM EST Tue Feb 27 2024 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... * WHAT...Northwest winds 20 to 30 knots with gusts up to 40 knot gales expected. Waves 8 to 13 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 1 AM to 7 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
517 WHUS73 KIWX 280852 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 352 AM EST Wed Feb 28 2024 LMZ043-046-281700- /O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 352 AM EST Wed Feb 28 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots and waves 9 to 14 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
055 WHUS73 KIWX 281510 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1010 AM EST Wed Feb 28 2024 LMZ043-046-282315- /O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1010 AM EST Wed Feb 28 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots and waves 9 to 14 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
589 WHUS73 KIWX 281934 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 234 PM EST Wed Feb 28 2024 LMZ043-046-290000- /O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 234 PM EST Wed Feb 28 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 25 knots with gusts up to 35 knots and waves 8 to 13 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
054 WHUS73 KIWX 290020 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 720 PM EST Wed Feb 28 2024 LMZ043-046-290130- /O.EXP.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 720 PM EST Wed Feb 28 2024 ...GALE WARNING HAS EXPIRED... Gale force winds have diminished and are no longer expected. Gusts from 22 to 25 knots at 7 PM EST (6 PM CST) will diminish this evening. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 27, 4:52 AM EST, 2 minutes earlier. Its key messages:
- One more day of unseasonably warm and likely record breaking temperatures.
- Lowered confidence in severe weather chances this afternoon and tonight despite many favorable ingredients.
- Rapidly falling temperatures Wednesday along with a small window of light snow possible. Little or no accumulation is expected.
Area forecast discussion, Feb 27, 4:52 AM EST, 2 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 452 AM EST Tue Feb 27 2024 .KEY MESSAGES... - One more day of unseasonably warm and likely record breaking temperatures. - Lowered confidence in severe weather chances this afternoon and tonight despite many favorable ingredients. - Rapidly falling temperatures Wednesday along with a small window of light snow possible. Little or no accumulation is expected. && .DISCUSSION... Issued at 452 AM EST Tue Feb 27 2024 Thus far, despite a few weak echos in far NE areas over the past hours, no precipitation has occurred despite stout mid level lapse rates and increasing theta e arriving. Matter of fact, the only convection so far overnight has been in portions of Lower Michigan, most likely along a weak boundary extending from the main surface low moving into southern Minnesota, as well as nose of the low level jet. CAMs have generally abandoned any chances for precip prior to 12Z this far south. This may partially be due to an increasing area of stratus taking shape over the past several hours and now extending as far north as Fort Wayne. IR satellite is rather unimpressive, lending to further confidence on little if any chance for precip (outside of maybe some lighter showers). Pops have been reduced and confined to eastern area through 12Z before the initial surge pushes NE away from the region. Temperatures have not fallen much at all and in some cases have risen, sitting solidly in the mid to upper 50s. We should have no problem warming up nicely late morning into this afternoon as the clouds decrease and plenty of mixing occurs. Highs should exceed 70 degrees with no issue in many areas, resulting in 1 more day of record warmth. The aformentioned sfc low will slowly track east through the day, with a secondary low set to develop over NW Missouri this afternoon in response to increasing upward motion from a strong upper level jet streak and forcing from the approaching trough. This feature will race northeast along an area of strong convergence (pseudo dry line), reaching western Lower MI after 6Z Wed. As it approaches, increasing lift will occur along an elevated warm front as will the expected influx of mid 50 dewpoints. Steep mid level lapse rates and strong shear will remain with the boundary. However, timing of this moisture may arrive too late to fully interact with the front as convection presently underway in western KY (associated with 60 dewpoints), disrupts the flow of moisture that many hi res models have keyed in on. By the time it arrives, the front will be rapidly heading north and likely not interact with it until into MI. Coordination with surrounding offices has resulting in a lowering of the pops through much of the day in a capped environment, followed by an increase later this afternoon in chances for showers and storms along the front. If storms can form, large hail would be the main threat along with a non-zero chance of a tornado. Once the front pushes north, lack of forcing will most likely bring a period of no precip before the fast moving trough/pseudo dry line races east, already reaching western portions of the area as the same time the warm front is exiting. CAMs show that despite favorable lift along the front, the quality of the moisture will further lessen. This will reduce the overall instability somewhat. Many CAMs show little if any development along this feature with better chances occuring further south along the boundary in southern Indiana and Kentucky where the same 60+ dewpoints noted earlier will readily assist with more robust convective development. Consensus was to lower pops to likely as a start to a downward trend given the poor signals. Colder air will quickly start to arrive behind the trough with a 30 degree or more change in temps expected over a 3 to 5 hour period (near freezing by, if not before 12Z Wed in far W/NW areas. The best chances for a period of precip will likely accompany this CAA with precip quickly changing to snow that is unlikely to accumulate given the recent warm spell. Highs will be reached at the start of Wednesday morning then falling through the day into the 20s. Wind chills may drop into the single digits as winds increase to 10 to 20 mph. Highs Thursday will reach the mid 30s to lower 40s (closer to normal), before temperatures head back above and even well above normal into early next week as another trough takes shape to our west. Huge variances in handling of this feature will lead to another challenging forecast period next week. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 119 AM EST Tue Feb 27 2024 Moist air is coming in overtaking the dry low levels and providing opportunities for MVFR flight conditions starting around 9z. This is as a warm front lifts northeast and may be able to sprout a shower or storm before it evacuates this morning. Subsidence behind a departing shortwave and the diurnal swing helps to remove the lower CIGs around midday or early afternoon, which may allow the atmosphere to get some instability for thunderstorms. At this time, dry air and capping are holding back models from creating thunderstorms during the afternoon and into the evening and perhaps waiting until Tuesday night to get into some better return flow and better moisture. There is a chance maybe we avoid storms altogether. One final push of MVFR CIGs may occur after 6z again as the cold air advection comes in. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ043-046. && DISCUSSION...Fisher AVIATION...Roller
Hazardous weather outlook, Feb 26, 2:46 PM EST, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 246 PM EST Mon Feb 26 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-272000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 246 PM EST Mon Feb 26 2024 /146 PM CST Mon Feb 26 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms late tonight into early Tuesday morning. Large hail is the primary threat in any storms that become strong to severe. Confidence is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a marginal risk for severe storms early Tuesday morning, and a slight risk for Tuesday evening into the overnight hours. Large hail is the primary threat for both periods. Damaging wind gusts and isolated tornadoes are also possible Tuesday evening into the overnight hours. Confidence is medium in severe weather occurring Tuesday-Tuesday night, with lower confidence in regards to exact location and the likelihood of certain hazards. .SPOTTER INFORMATION STATEMENT... Reports of severe weather are appreciated late tonight into Tuesday morning, and then again Tuesday evening into the overnight hours. LMZ043-046-272000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 246 PM EST Mon Feb 26 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms late tonight into early Tuesday morning. Large hail is the primary threat in any storms that become strong to severe. Confidence is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Conditions hazardous to small craft are possible Tuesday night through Wednesday night, then again Thursday night into Friday morning. Strong to severe storms are possible early Tuesday morning, then again Tuesday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Reports of severe weather or lake conditions are appreciated late tonight into Tuesday morning, and then again Tuesday evening into the overnight hours. MCD
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.